Texas, 2017

Hail in Texas, April 20, 2017

April 20, 2017 · NWS LUB · 1 event in 1 county or zone

An approaching upper level disturbance acted upon a very moist and unstable airmass late in the evening on the 20th. Scattered thunderstorms developed across the extreme southeastern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An approaching upper level disturbance acted upon a very moist and unstable airmass late in the evening on the 20th. Scattered thunderstorms developed across the extreme southeastern Texas Panhandle. One of these storms became severe as it moved across southeastern Hall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 20, 5:37 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 20, 5:37 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
637 PM CDT Thu Apr 20 2017

.AVIATION...
Low CIGS will continue to persist at KCDS through much of the TAF
period as an upper level storm system approaches the region.
Lowered CIGS are expected to expand to KLBB and KPVW early Friday
morning. Thunderstorm activity may be possible near KCDS early
Friday morning but is highly uncertain at the moment. Winds will
swing around to the west-northwest and become breezy Friday
afternoon dissipating low CIGS at KLBB and KPVW. Low CIGS at KCDS
will likely last until Friday afternoon and may drop to IFR levels
early Friday morning.

&&

.PREV DISCUSSION... /issued 331 PM CDT Thu Apr 20 2017/

SHORT TERM...
Frontal boundary appears to have stalled out across our southeast
corner late this afternoon, with low level moisture and convergence
this area. Warm and dry air spreading overhead effectively capping
through the afternoon, but should weaken during the evening. An
upper level trough will pull out of the Rockies and across the
central high plains midday Friday, with upper heights expected to
fall our area during the night. Potential for enough destabilization
to unleash fairly significant convective energy during the night.
And during the evening although capping inversion is an issue, the
boundary adds another factor with good low level turning. Anyway, we
have added severe thunderstorm mention mainly Rolling Plains during
the evening, and spreading back west onto parts of the Caprock later
in the night.

On Friday, with the wave kicking out to our north, low level flow
will veer leading to warming and drying again on the Caprock. A mild
and breezy day will occur, with strongest west to northwest winds
near the New Mexico border. Even Rolling Plains should see some
drying in lower levels. But looming to the north will be a rather
notable cold front expected to move into our northern zones late in
the afternoon, and central areas probably by early evening. RMcQueen

LONG TERM...
Upper low to move east from central KS to MO toward Saturday morning
as strong surface high builds in across West Texas. Looks windy
Friday evening with those strong winds continuing through Saturday
afternoon before winds diminish Sunday morning with a fairly cool
night with dewpoints drying into the 30s. In fact not out of the
question to see some frost across the SW Panhandle if winds are
light enough. Progressive pattern means a quick return to southerly
winds on back side of high Sunday...as upper level ridge axis
results in a nice warmer day with rising heights and temperatures
bouncing back from highs in the 60s Saturday to 70s Sunday
afternoon.

Next shortwave trough progged to move quickly across the central
Rockies early Monday with an eastward surge in a convergent surface
trough resulting in some low level forcing but a lack of return
moisture then will likely preclude any convective chances. Should be
warm and breezy however especially behind the trof/dryline with
toasty 80s back in the picture. Start to see some model differences
by Tuesday with handling of shortwave energy moving through
progressive flow with diverging solutions becoming more pronounced
by Thursday. GFS is certainly more agressive in its depiction of a
mid level low across the central Plains Thur while ECMWF holds
back significant troffing encroaching on West Texas Friday. In any
event...should be warm and dry most of next week with the dryline
potentially becoming more active late in the week with more upper
support lending to increasing convective chances. James

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Apr 20, 8:40 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
940 PM CDT Thu Apr 20 2017

TXZ021>044-220245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
940 PM CDT Thu Apr 20 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Isolated to scattered severe storms will be possible late in the
evening through early morning on Friday across the extreme
southeastern Texas Panhandle and Rolling Plains. Large hail will
be the primary threats from these overnight storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will be accompanied by windy conditions from Friday
afternoon and evening into early Saturday morning. Cooler
temperatures may bring a risk of frost to the southern Panhandle
and northwestern South Plains early Saturday and again early
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

The radar

The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hall

When
April 20, 9:29 PM CST
Where
Hall County, 3 mi S of Estelline
Measured
1.5 in hail
Reported by
Public
Coordinates
34.507, -100.430

A citizen reported hail to the size of ping pong balls. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681130.